MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 48230W-06
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/01/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted appendectomy surgical procedure, the customer reported that the tip of stapler 30 white reload broke off when inserting into stapler.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the load was damaged prior to stapler being inserted.No fragments were lost or retained in patient.
 
Additional Manufacturer Narrative
The stapler 30 white reload has been returned and evaluated by the failure analysis team.Visual inspection was performed and the reload was found to have a broken tail.The broken tail measured approximately 3.62mm x 8.58mm.The rma was returned with fragments of broken tail and switch, as well as another reload with a broken tail and missing switch.This rma will be transferred to engineering to confirm if the returned fragments belong to this rma.Additional observations that are related to the customer reported complaint: due to the broken tail, detached fragment observed.Common cause of this failure is attributed to the user.The reload was found to have a missing switch.The switch measured approximately 2.68mm x 3.16mm in size.This failure is likely due to the broken tail.Common cause of this failure is attributed to the user.Due to the missing switch, detached fragment is observed.Common cause of this failure is attributed to the user.The reload was not fired.The reload was transferred to failure analysis engineer for further investigation.Initial findings were confirmed.The reload was found with a broken cartridge tail.Both the tail and metal switch, used to detect the reload color, were detached from the main body.This reload was returned with an additional white reload and a single tail fragment.Both reloads were found to have broken and detached tails containing the switch.After inspection of the damage to both reloads, it was determined that the returned fragment is more likely to have broken off from this reload, rather than rma 303292940010 (patient identifier 1315880).Reload was visually inspected and was found to have various indentations and marks along the reload surface and sides.Damage to the surface was localized to the proximal end.Damage to the sides were visible at both the proximal and distal ends of the reload.Indentations suggest a tool may have been used in attempts to pry the reload from the channel.All damage to the reload likely occurred during installation and removal.Further inspection revealed all staples were present and seated in their respective pockets.The returned tail was also inspected.The switch had not been depressed into the tail and was not damaged.Based on these findings, it does not appear the reload was fired.Tail breakage along with lack of damage to the switch suggests a potential sharp angle of insertion into the instrument channel.It is likely that the sharp angle of insertion allowed the tail portion of the reload to interact with components at the back of the channel, rather than the switch.Proper use of the installation tool will ensure the reload tail and switch are aligned within the channel during seating and can prevent damage to the reload.The most probable root cause of the broken tail is attributed to the user.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21916452
Report Number2955842-2025-17314
Device Sequence Number9086795
Product Code GDW
UDI-Device Identifier10886874121921
UDI-Public(01)10886874121921(10)K11241212
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 04/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48230W-06
Device Catalogue Number48230W
Device Lot NumberK11241212
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/01/2025
Initial Report FDA Received Date04/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/12/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown